Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 404, NWS Albuquerque, NM

August 15, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 15, 2017, 1:51 PM MDT for Union County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 1:51 PM MDT (19:51 UTC)
Expired
Aug 15, 2017, 2:19 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Pueblo radar (KPUX), 204 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS55 KABQ 151951
SVRABQ
NMC059-152030-
/O.NEW.KABQ.SV.W.0404.170815T1951Z-170815T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
151 PM MDT TUE AUG 15 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Union County in northeastern New Mexico...

* Until 230 PM MDT.

* At 151 PM MDT, a severe thunderstorm was located 8 miles north of
  Grenville, or 13 miles east of Des Moines, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3663 10369 3681 10368 3685 10333 3658 10333
TIME...MOT...LOC 1951Z 271DEG 9KT 3672 10360 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
446 
WWUS55 KABQ 152007
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
207 PM MDT TUE AUG 15 2017

NMC059-152030-
/O.CON.KABQ.SV.W.0404.000000T0000Z-170815T2030Z/
Union-
207 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL UNION COUNTY...

At 207 PM MDT, a severe thunderstorm was located 9 miles north of
Grenville, or 15 miles east of Des Moines, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3666 10365 3679 10366 3685 10333 3658 10333
TIME...MOT...LOC 2007Z 271DEG 9KT 3672 10356 

HAIL...1.00IN
WIND...60MPH
 
$$

34
221 
WWUS55 KABQ 152019
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
219 PM MDT TUE AUG 15 2017

NMC059-152029-
/O.CAN.KABQ.SV.W.0404.000000T0000Z-170815T2030Z/
Union-
219 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UNION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3666 10365 3679 10366 3685 10333 3658 10333
TIME...MOT...LOC 2017Z 271DEG 9KT 3672 10353 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:38 AM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 11:38 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 AM MDT Tue Aug 15 2017

.AVIATION...
18Z TAF CYCLE
As drier mid level air sweeps into western and central New Mexico,
storm development will be inhibited there and confined to the eastern
plains of the state. A few strong to severe cells will be possible
with brief heavy downpours, gust downburst winds, and large hail. Any
reductions to MVFR/IFR ceilings/visibility will be brief during
downpours. Outside of storms prevailing winds will be moderate with
occasional gusts to 20 to 25 kt this afternoon. Storms should
diminish and exit New Mexico by mid evening.

52

&&

.PREV DISCUSSION...308 AM MDT Tue Aug 15 2017...
.SYNOPSIS...
A drying trend is in play through mid week, with storms limited to
the Eastern Plains today where a few may become strong to severe near
the Texas border. A backdoor front may spark a storm or two across
the Northeast Plains Wednesday, but otherwise dry conditions will
prevail with daytime temperatures generally at or below normal.
Western New Mexico will remain dry through the end of the week and
into Saturday, while moisture is recharged by yet another backdoor
front across the Eastern Plains Thursday. Look for an uptick in
storms across Eastern New Mexico going into the end of the work week
thanks to the backdoor front. Moisture will stream north across the
region Sunday into early next week, leading to a significant uptick
in storm coverage across all of New Mexico.

&&

.DISCUSSION...
Latest water vapor satellite imagery shows an upper level trough
digging into the Intermountain West, while a dry slot rotates under
the base of the trough across Arizona and into New Mexico. The 00z
KFGZ upper air sounding showed the dry slot nicely, with virtually no
moisture above 600mb and a PWAT of only 0.51". This dry atmosphere
will work-over western New Mexico today and focus storms across the
Eastern Plains. A few strong to severe storms are likely later today
between Clovis, Tucumcari and Clayton once again, where sbCAPE values
will approach 3500 J/Kg with LIs of -9C. Bulk shear isn't too
impressive at 15 to 25kts, which will limit storm mode. Large hail
and damaging winds will once again be the primary threats. Elsewhere,
very little in the way of storm coverage is forecast, with daytime
temperatures generally within a couple degrees of normal.

Dry air will overtake most of the state Wednesday and lead to a
significant downtrend in convection, with the only storm potential
across the Northeast Plains thanks partially to a weak backdoor
front. Western New Mexico will remain dry Thursday, but chances for
storms across the east are trending up thanks to a stronger backdoor
frontal push. A few storms may become severe late Thursday near the
frontal boundary across the East Central Plains close to the Texas
border, where the latest NAM12 is showing sbCAPE of 3500-4000 J/Kg,
LIs of -8 to -10C and improved 0-6km bulk shear of 30-35kts.

Look for a downtrend in storm coverage and a slight uptrend in
daytime temperatures Fri/Sat as the upper high shifts/builds
northwest into New Mexico. Both the 00z ECMWF and GFS show the
upper high shifting back to the southeast over central Texas late in
the weekend and into early next week, as an upper level trough carves
out along the California coastline. This pattern will allow
plentiful atmospheric moisture to stream north over AZ/NM and will
lead to a significant uptick in storm coverage.

11

&&

.FIRE WEATHER...
West to southwest flow aloft ahead of an unseasonably deep upper
level trough moving east across the western CONUS is ushering in
drier air into western and central NM today. Afternoon and evening
convection will favor areas east of the central mountain chain
today. Wednesday continues to look like the driest day in quite
sometime as dewpoint temperatures crater into the 30s across much of
the area. All but the far northeast plains will see shower and storm
chances non-existent. Latest weather prediction models, however, are
stronger with a backdoor boundary for Wednesday night and Thursday.
Chances for showers and storms return to the northern mountains
(especially Sangres), central highlands and eastern plains Thursday
afternoon and evening. Several strong to severe storms are possible
across the eastern plains Thursday evening.

Subtropical/Four Corners high rebuilds over NM Friday. Convection
will favor areas along and east of the central mountain chain. By
Saturday, the upper high is forecast to shift southeastward,
allowing some mid and low level moisture to return to the RGV and
southwest mountains. Models continue idea of brining up a potent
subtropical easterly wave from the south on Sunday. Showers and
thunderstorms are forecast to increase in coverage and intensity
Sunday into early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 4:17 AM MDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
417 AM MDT Tue Aug 15 2017

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
417 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this afternoon and evening
across the Eastern Plains near the Texas border. Large hail and
damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms are possible Thursday afternoon and
evening across the East Central Plains near the Texas border. Large
hail and damaging winds are the primary threats.

A significant uptick in storm coverage is forecast Sunday into Monday
as monsoon moisture streams north from Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and Thursday for portions of
the Eastern Plains due to the threat for severe thunderstorms.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:06 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 14, 6:51 PM MDTSpecial Weather StatementABQQuay24 min
Aug 14, 6:54 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 6:57 PM MDTAreal Flood AdvisoryABQSocorro108 min
Aug 14, 6:57 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union48 min
Aug 14, 7:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 7:42 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union108 min
Aug 14, 8:30 PM MDTSpecial Weather StatementABQQuay30 min
Aug 14, 8:52 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia113 min
Aug 14, 8:55 PM MDTSpecial Weather StatementABQQuay35 min
Aug 14, 9:35 PM MDTAreal Flood AdvisoryABQHarding, Quay115 min
Aug 14, 10:37 PM MDTSpecial Weather StatementABQHarding38 min
Aug 14, 11:04 PM MDTSpecial Weather StatementABQQuay41 min
Aug 14, 11:14 PM MDTSpecial Weather StatementABQ46 min
Aug 15, 12:13 AM MDTSpecial Weather StatementABQQuay47 min
Aug 15, 1:06 AM MDTSpecial Weather StatementABQQuay39 min
Aug 15, 1:47 AM MDTSpecial Weather StatementABQCurry58 min
Aug 15, 2:47 AM MDTSpecial Weather StatementABQCurry13 min
Aug 15, 2:24 PM MDTAreal Flood AdvisoryABQUnion111 min
Aug 15, 2:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 15, 2:49 PM MDTSpecial Weather StatementABQUnion26 min
Aug 15, 3:13 PM MDTSpecial Weather StatementABQChaves32 min
Aug 15, 3:31 PM MDTSpecial Weather StatementABQHarding29 min
Aug 15, 3:36 PM MDTSpecial Weather StatementABQQuay24 min
Aug 15, 3:43 PM MDTSpecial Weather StatementABQUnion32 min
Aug 15, 3:55 PM MDTSpecial Weather StatementABQUnion35 min
Aug 15, 4:03 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 15, 4:05 PM MDTSpecial Weather StatementABQUnion25 min
Aug 15, 4:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 15, 4:46 PM MDTSpecial Weather StatementABQChaves29 min
Aug 15, 4:47 PM MDTSpecial Weather StatementABQQuay28 min
Aug 15, 4:51 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 15, 4:59 PM MDTSpecial Weather StatementABQUnion31 min
Aug 15, 5:02 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 15, 5:05 PM MDTSpecial Weather StatementABQChaves25 min
Aug 15, 5:18 PM MDTSpecial Weather StatementABQChaves27 min
Aug 15, 5:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Aug 15, 5:25 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.